Iowa, 2008

Hail and Damaging Winds in Iowa, July 15, 2008

July 15, 2008 · NWS DMX · 9 events in 3 counties and zones

A very unstable airmass was in place over Iowa during the afternoon of the 15th into the evening hours. Temperatures warmed into the upper 80s to low 90s across the state during the afternoon, with dewpoints in the upper 60s to mid 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$260,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very unstable airmass was in place over Iowa during the afternoon of the 15th into the evening hours. Temperatures warmed into the upper 80s to low 90s across the state during the afternoon, with dewpoints in the upper 60s to mid 70s. This produced CAPE values around 4000 J/kg and lifted indices in the -8 to -13 C. range. A cold front extended east-northeast to west-southwest just north of the state, however the main focus was along old boundaries from the previous night's convection. The atmosphere was weak to moderately sheared with 25 to 35 kts of shear available. Downdraft CAPE was in the 1000 to 1200 J/kg range, with 500 to 700 J/kg available in the -10 to -30 C. layer of the atmosphere. The freezing level was relatively high at 14,100 feet, however the instability was able to overcome this. A small cluster of thunderstorms formed over west central Iowa and advanced generally east. One cell became a left-turner and produced hail up to golf ball size as it moved into Carroll County. There were spotty reports of 60 MPH winds in Crawford and Carroll Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 15, 2:18 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 15, 2:18 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
318 PM CDT TUE JUL 15 2008

.SHORT TERM /TONIGHT/...
PRIMARY FORECAST CONCERN IS COVERAGE AND MAGNITUDE OF CONVECTION
TONIGHT. WAA BTWN SFC AND 700 MB HAS ERODED CAP AND MOISTURE
ADVECTION BTWN SFC AND 850 MB HAS ENHANCED INCREASING INSTABILITY
THIS AFTERNOON. STORMS HAVE BEGUN TO BREAK OUT ACROSS NORTHEASTERN
NE WHERE INSTABILITY IS EVEN HIGHER. AS THE LOW-LEVEL WAA REACHES A
STATIONARY BOUNDARY IN SD/SOUTHERN MN THUS DECREASING CINH IN THAT
AREA MORE ORGANIZED STORMS ARE EXPECTED TO BREAK OUT THIS EVENING.
WITH STEERING FLOW JUST NORTH OF WEST...SOME OF THE STORMS FROM
NE/SD/MN WILL PROPAGATE INTO OUR AREA BY TONIGHT. SHEAR IS MARGINAL
BUT SUFFICIENT FOR ISOLATED SEVERE WEATHER...PRIMARILY HAIL AND
WIND...WITH THIS RISK BEING MORE OR LESS CONFINED TO NORTHERN AND
NORTHWESTERN IOWA. HAVE INCLUDED SLIGHT CHANCE AND CHANCE POPS FOR
THESE AREAS AS IT IS BELIEVED THAT INSTANTANEOUS COVERAGE WILL BE
FAIRLY LOW...AND WILL LEAVE SEVERE STORM MENTION OUT OF THE ZONES AS
ANY SEVERE STORMS ARE EXPECTED TO BE ISOLATED.

.LONG TERM...
THE FOCUS FROM WEDNESDAY ON WILL BE HEAVY RAIN AND FLOODING
POTENTIAL ACROSS THE FORECAST AREA.  THE VARIOUS MODELS AND
ENSEMBLES ARE COMING INTO BETTER AGREEMENT REGARDING THE POTENTIAL
FOR...LOCATION OF...AND TIME FRAME FOR THE FIRST SHOT OF HEAVY RAIN.
THE LATEST ECMWF/NAM/CANADIAN AND GFSENS ALL POINT TO THURSDAY
THURSDAY NIGHT INTO FRIDAY LOOKS TO BE PROBLEMATIC. WITH PWAT/S AOA
2 INCHES IN THE NORTHWEST...DEEP MOISTURE SOUNDINGS WITH TALL SKINNY
CAPE AND RELATIVELY WEAK STEERING FLOW...AND CORFIDI VECTORS
INDICATING POTENTIAL FOR SLOW MOVING AND/OR BACK BUILDING
STORMS...ALL INGREDIENTS APPEAR PEGGED FOR A SUBSTANTIAL RAIN EVENT.
INITIAL THOUGHTS ARE A GENERAL 1-2 INCH RAIN ACROSS THE NORTHWEST
HALF THROUGH THE DAY ON FRIDAY...WITH LOCALLY HIGHER AMOUNTS AROUND
4 OR SO. HEAVY RAIN MAY PERSIST INTO FRIDAY NIGHT AND SATURDAY...AND
GRADUALLY SPREAD SOUTHWARD ACROSS THE STATE. CONFIDENCE IN THIS
SECOND ROUND OF HEAVY RAIN OCCURRING IS LOWER AT THIS TIME. WILL
ISSUE HYDROLOGIC OUTLOOK (DSMESFDMX) TO HIGHLIGHT THREAT. CURRENT
FLASH FLOOD GUIDANCE AND UPPER SOIL MOISTURE INDICATE WE CAN TAKE
SOME PRETTY GOOD RAIN...BUT THE MORE EXTREME AMOUNTS AND/OR RAINFALL
RATES WILL LIKELY LEAD TO SOME INCIDENTS OF SHORT TERM FLASH
FLOODING. THERE WILL ALSO LIKELY BE SOME THREAT FOR SVR HAIL/WIND
THURSDAY LATE AFTERNOON AND EVENING...AND POSSIBLY AGAIN FRIDAY INTO
THE WEEKEND. THE NORTHWEST COUNTIES ARE OUTLOOKED IN SWODY3.

LOOKING AHEAD...ONLY MINOR CHANGES MADE TO SUNDAY THROUGH TUESDAY.
AT LEAST SOME PARTS OF THE STATE CAN EXPECT MORE CONVECTION AT TIMES
THROUGH THE PERIOD...ALTHOUGH DETAILS ARE TOUGH TO PIN DOWN. WARM
AND MUGGY CONDITIONS WILL PERSIST.

&&

.AVIATION...15/18Z
MAINLY VFR CONDITIONS EXPECTED THROUGH THE NIGHT...WITH JUST A
SLIGHT CHANCE OF THUNDERSTORMS PRODUCING LOWER CONDITIONS ACROSS THE
NORTH AFTER MIDNIGHT. HOWEVER...LOW CONFIDENCE IN AND UNCERTAIN
TIMING OF ANY SUCH STORMS PRECLUDE ADVERTISEMENT IN TAFS ATTM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

LONG TERM...KINNEY
SHORT TERM/AVIATION...LEE
Hazardous weather outlook, Jul 15, 2:50 PM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT TUE JUL 15 2008

IAZ004>007-015>017-023>028-033>038-044>047-057-058-161100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-
AUDUBON-GUTHRIE-
350 PM CDT TUE JUL 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA...NORTH OF A LINE FROM AUDUBON TO BOONE TO WAVERLY.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON INTO TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE THROUGH
THE EVENING WITH THE MAIN THREAT BEING WINDS OF UP TO 65 MPH AND
HAIL UP TO NICKEL SIZE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS EVERY DAY FROM WEDNESDAY INTO NEXT
MONDAY. WIDESPREAD THUNDERSTORMS ARE EXPECTED THURSDAY NIGHT INTO
FRIDAY...WITH LOCALLY HEAVY RAINFALL POSSIBLE. MOST LOCATIONS CAN
EXPECT RAINFALL AMOUNTS OF 1 TO 2 INCHES...WITH ISOLATED HIGHER
AMOUNTS OF 4 INCHES OR MORE NOT OUT OF THE QUESTION. THE HEAVY
RAIN THREAT COULD LINGER FRIDAY NIGHT INTO SATURDAY. SOME SEVERE
STORMS ARE ALSO POSSIBLE...ESPECIALLY THURSDAY NIGHT THROUGH
FRIDAY...MAINLY IN THE FORM OF LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

IAZ039-048>050-059>062-070>075-081>086-092>097-161100-
BLACK HAWK-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
350 PM CDT TUE JUL 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA...SOUTH OF A LINE AUDUBON TO BOONE TO WAVERLY.

.DAY ONE...TONIGHT

WIDELY SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE NEAR THE
INTERSTATE 80 CORRIDOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS EVERY DAY FROM THURSDAY NIGHT INTO
NEXT SUNDAY. SCATTERED TO WIDESPREAD THUNDERSTORMS ARE EXPECTED
THURSDAY NIGHT THROUGH FRIDAY. LOCATIONS FROM WATERLOO THROUGH
AMES TO NEAR ATLANTIC CAN EXPECT RAINFALL AMOUNTS UP TO AN INCH
THROUGH THE DAY ON FRIDAY...WITH LESSOR AMOUNTS TO THE SOUTH.
ADDITIONAL LOCALLY HEAVY RAINFALL IS POSSIBLE FRIDAY NIGHT INTO
SATURDAY. A FEW SEVERE STORMS ARE ALSO POSSIBLE...ESPECIALLY
FRIDAY INTO SATURDAY...MAINLY IN THE FORM OF LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE FRIDAY AFTERNOON INTO SATURDAY.

KINNEY

The radar

The Omaha radar (KOAX), 98 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
July 15, 5:27 PM CST
Where
Crawford County, 1.47 mi SSE of Dow City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
41.910, -95.490

Hail, Carroll

When
July 15, 6:15 PM CST
Where
Carroll County, 2.04 mi WSW of Arcadia
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
42.074, -95.089

Hail, Carroll

When
July 15, 6:24 PM CST
Where
Carroll County, 2 mi ENE of Arcadia
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
42.091, -95.014

Hail, Carroll

When
July 15, 6:30 PM CST
Where
Carroll County, Arcadia
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.080, -95.050

Thunderstorm Wind, Carroll

When
July 15, 6:40 PM CST
Where
Carroll County, 2 mi S of Breda
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.151, -94.980

Hail, Carroll

When
July 15, 6:40 PM CST
Where
Carroll County, 2 mi S of Breda
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
42.151, -94.980

Hail, Carroll

When
July 15, 7:03 PM CST
Where
Carroll County, 3 mi NNW of Lidderdale
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
42.170, -94.802

Hail, Carroll

When
July 15, 7:14 PM CST
Where
Carroll County, Lanesboro
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Public
Coordinates
42.180, -94.700

Hail, Calhoun

When
July 15, 7:30 PM CST
Where
Calhoun County, 3 mi SSW of Lohrville
Measured
1 in hail
Property damage
$3,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
42.230, -94.573

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102628, 102631, 102632, 102633, 102630, 102634, 102635, 102636, 102637.